Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 64, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 15, 2021, 4:32 AM MDT for Fall River County, Oglala Lakota County, South Dakota. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2021, 4:32 AM MDT (10:32 UTC)
- Expired
- Jun 15, 2021, 5:26 AM MDT
- In force
- 54 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
The radar
The Rapid City radar (KUDX), 113 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 4:33 AM MDT | HAIL 2.5 | 8 E Oelrichs, SD | TENNIS BALL TO BASEBALL SIZE HAIL. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 10.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1558 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 2097 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
495
WUUS53 KUNR 151032
SVRUNR
SDC047-102-151145-
/O.NEW.KUNR.SV.W.0064.210615T1032Z-210615T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
432 AM MDT Tue Jun 15 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Southwestern Oglala Lakota County in southwestern South Dakota...
Southeastern Fall River County in southwestern South Dakota...
* Until 545 AM MDT.
* At 431 AM MDT, a severe thunderstorm was located over Prairie Winds
Casino, or 24 miles north of Chadron, moving southeast at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Prairie Winds Casino around 435 AM MDT.
Other locations in the path of this severe thunderstorm include Slim
Butte and Slim Buttes Housing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4317 10318 4329 10300 4301 10258 4300 10259
4300 10302
TIME...MOT...LOC 1031Z 318DEG 14KT 4317 10303
HAIL...1.50IN
WIND...60MPH
$$
Rudge2 follow-up statements
911
WWUS53 KUNR 151055
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
455 AM MDT Tue Jun 15 2021
SDC047-151104-
/O.CAN.KUNR.SV.W.0064.000000T0000Z-210615T1145Z/
Fall River SD-
455 AM MDT Tue Jun 15 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FALL RIVER COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4317 10300 4317 10282 4301 10258 4300 10259
4300 10300
TIME...MOT...LOC 1054Z 317DEG 19KT 4308 10291
$$
SDC102-151145-
/O.CON.KUNR.SV.W.0064.000000T0000Z-210615T1145Z/
Oglala Lakota SD-
455 AM MDT Tue Jun 15 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM MDT
FOR SOUTHWESTERN OGLALA LAKOTA COUNTY...
At 454 AM MDT, a severe thunderstorm was located over Slim Butte, or
17 miles north of Chadron, moving southeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Slim Buttes Housing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4317 10300 4317 10282 4301 10258 4300 10259
4300 10300
TIME...MOT...LOC 1054Z 317DEG 19KT 4308 10291
HAIL...1.50IN
WIND...60MPH
$$
Rudge504
WWUS53 KUNR 151126
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
526 AM MDT Tue Jun 15 2021
SDC102-151136-
/O.CAN.KUNR.SV.W.0064.000000T0000Z-210615T1145Z/
Oglala Lakota SD-
526 AM MDT Tue Jun 15 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OGLALA LAKOTA
COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Rapid City.
LAT...LON 4317 10300 4317 10282 4301 10258 4300 10259
4300 10300
TIME...MOT...LOC 1125Z 318DEG 14KT 4299 10280
$$
RudgeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:20 AM MDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jun 15, 3:20 AM MDT, 1 hour 12 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
320 AM MDT Tue Jun 15 2021
.DISCUSSION...(Today Through Monday)
Issued at 245 AM MDT Tue Jun 15 2021
Early morning upper level analysis has large ridge across the
central CONUS, with deep trof off the West Coast. Skies are
mostly clear to mostly cloudy, with a line of showers and
thunderstorms across western SD. At the surface, high pressure is
located across the the Dakotas with lee trof developing across
central Montana and Wyoming. Temperatures across the forecast area
at 2AM were in the 60s and 70s, with breezy southeast winds.
Upper ridge axis will reside across the Northern Plains today.
Hot and mainly dry conditions are expected today, with highs in
the 90s and lower 100s. Early morning convection will dissipate by
mid morning, and another round of isolated late afternoon and
evening thunderstorms is expected across western SD today. A few
storms could be strong to severe.
Strong upper low moving across central Canada will flatten the
central CONUS ridge, allowing for slightly cooler temperatures on
Wednesday. At the surface, a cool front will move through the
Northern Plains Wednesday morning, bringing some breezy northerly
winds to the area, mainly during the morning hours. Highs will
mainly be in the 80s, but 90s will be possible across far south
central SD before the front arrives there. Mainly dry conditions
will continue.
The remainder of the week will see mainly dry conditions
continuing with highs in the 80s. By the weekend, a series of
shortwaves will cross the Northern Plains, bringing chances for
showers and thunderstorms back to the area.
Precipitation chances increase early next week as upper level flow
becomes more cyclonic. Temperatures will be near to slightly below
average.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Tuesday Night)
Issued At 1124 PM MDT Mon Jun 14 2021
VFR conditions expected through the period. Isolated TSRA with
local/brief MVFR conditions near the Black Hills will end early
this morning. Gusty southerly winds are expected, especially
Tuesday afternoon.
&&
.FIRE WEATHER...
Issued at 245 AM MDT Tue Jun 15 2021
Hot, dry, and breezy conditions are expected across northeastern
WY today. A Red Flag Warning is in effect from 10 AM to 10 PM for
the northeast WY plains.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Red Flag Warning from 10 AM this morning to 10 PM MDT this
evening for WYZ314>317.
&&
DISCUSSION...15
AVIATION...Helgeson
FIRE WEATHER...15Hazardous weather outlook, Jun 14, 4:44 AM MDT, 23 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 444 AM MDT Mon Jun 14 2021 SDZ012-024>031-041-042-044-072>074-WYZ054>058-071-151300- Butte-Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Bennett-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 444 AM MDT Mon Jun 14 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms later this afternoon and evening with large hail and damaging winds possible. Elevated fire weather conditions are expected this afternoon over northeast Wyoming where gusty southeast winds will combine with minimum relative humidities in the upper teens to mid 20s. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday High temperatures Tuesday afternoon will be in the 90s to 103. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-013-014-032-043-046-047-049-151300- Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-Jackson- Mellette-Todd-Tripp- 444 AM MDT Mon Jun 14 2021 /544 AM CDT Mon Jun 14 2021/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms are possible tonight, but organized severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday High temperatures Tuesday afternoon will be in the 90s. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Jun 15, 1:13 AM MDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Rapid City SD
113 AM MDT Tue Jun 15 2021
SDZ041-042-150815-
Fall River SD-Oglala Lakota SD-
113 AM MDT Tue Jun 15 2021
...STRONG THUNDERSTORM OVER WEST CENTRAL OGLALA LAKOTA AND
NORTHEASTERN FALL RIVER COUNTIES...
At 113 AM MDT, Doppler radar was tracking a strong thunderstorm near
Smithwick, or 13 miles southeast of Hot Springs, moving southeast at
20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Oelrichs, Smithwick, Prairie Winds Casino, Hay Canyon Butte and
eastern Angostura Reservoir.
LAT...LON 4331 10342 4334 10338 4340 10329 4326 10287
4305 10313
TIME...MOT...LOC 0713Z 306DEG 15KT 4331 10328
HelgesonSpecial weather statement, Jun 15, 2:06 AM MDT, 2 hours 26 minutes before
Special Weather Statement National Weather Service Rapid City SD 206 AM MDT Tue Jun 15 2021 SDZ028-029-150845- Central Black Hills SD-Southern Black Hills SD- 206 AM MDT Tue Jun 15 2021 ...STRONG THUNDERSTORM OVER NORTHERN CUSTER AND WEST CENTRAL PENNINGTON COUNTIES... At 206 AM MDT, Doppler radar was tracking a strong thunderstorm 5 miles northwest of Bear Mountain Lookout, or 13 miles west of Hill City, moving northeast at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bear Mountain Lookout, Medicine Mountain and Deerfield Reservoir. LAT...LON 4382 10381 4397 10390 4404 10375 4386 10365 TIME...MOT...LOC 0806Z 242DEG 8KT 4392 10383 Helgeson
Local storm report, Jun 15, 3:04 AM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
304 AM MDT TUE JUN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 AM HAIL 4 SE DEERFIELD 43.99N 103.78W
06/15/2021 E2.00 INCH PENNINGTON SD TRAINED SPOTTER
&&
WFO UNRSpecial weather statement, Jun 15, 3:43 AM MDT, 49 minutes before
Special Weather Statement National Weather Service Rapid City SD 343 AM MDT Tue Jun 15 2021 SDZ026-028-031-074-151030- Hermosa Foot Hills SD-Pennington Co Plains SD-Central Black Hills SD- Rapid City SD- 343 AM MDT Tue Jun 15 2021 ...STRONG THUNDERSTORMS OVER NORTHEASTERN CUSTER AND SOUTHWESTERN PENNINGTON COUNTIES... At 343 AM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 4 miles northwest of Sheridan Lake to 3 miles east of Hayward. Movement was northeast at 15 mph. Nickel size hail and winds in excess of 30 mph will be possible with these storms. Hail may accumulate on roadways causing hazardous travel. Locations impacted include... Southwestern Rapid City, Johnson Siding, Hisega, Hayward, Rockerville, Sheridan Lake, Keystone Wye, Bear Country, Hart Ranch, Black Gap and Reptile Gardens. LAT...LON 4410 10342 4391 10300 4383 10327 4399 10361 TIME...MOT...LOC 0943Z 240DEG 11KT 4401 10355 4387 10327 Helgeson
Special weather statement, Jun 15, 4:09 AM MDT, 23 minutes before
Special Weather Statement
National Weather Service Rapid City SD
409 AM MDT Tue Jun 15 2021
SDZ041-042-151100-
Fall River SD-Oglala Lakota SD-
409 AM MDT Tue Jun 15 2021
...STRONG THUNDERSTORM OVER SOUTHWESTERN OGLALA LAKOTA AND
SOUTHEASTERN FALL RIVER COUNTIES...
At 409 AM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Prairie Winds Casino, or 25 miles southeast of Hot
Springs, moving southeast at 25 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Oglala, Loneman, Prairie Winds Casino, South Lakeside, Slim Butte and
Slim Buttes Housing.
LAT...LON 4323 10318 4331 10302 4320 10266 4300 10281
4300 10306
TIME...MOT...LOC 1009Z 327DEG 23KT 4320 10308
HelgesonSpecial weather statement, Jun 15, 4:11 AM MDT, 21 minutes before
Special Weather Statement
National Weather Service Rapid City SD
411 AM MDT Tue Jun 15 2021
SDZ026-028-151100-
Central Black Hills SD-Rapid City SD-
411 AM MDT Tue Jun 15 2021
...STRONG THUNDERSTORM OVER SOUTH CENTRAL PENNINGTON COUNTY...
At 411 AM MDT, Doppler radar was tracking a strong thunderstorm over
Rockerville, or 10 miles southwest of Rapid City, moving east at 20
mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Rockerville, Keystone Wye, Bear Country, Hart Ranch, Black Gap and
Reptile Gardens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4392 10346 4400 10344 4402 10311 4400 10310
4386 10313 4385 10315
TIME...MOT...LOC 1011Z 277DEG 16KT 4395 10336
HelgesonThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 11:01 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 44 min |
| Jun 14, 11:45 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 32 min |
| Jun 15, 12:18 AM MDT | Special Weather Statement | UNR | Custer | 57 min |
| Jun 15, 12:20 AM MDT | Special Weather Statement | UNR | Custer | 55 min |
| Jun 15, 1:13 AM MDT | Special Weather Statement | UNR | Fall River | 62 min |
| Jun 15, 1:33 AM MDT | Severe Thunderstorm Warning | UNR | Fall River | 34 min |
| Jun 15, 2:06 AM MDT | Special Weather Statement | UNR | Custer | 39 min |
| Jun 15, 2:49 AM MDT | Severe Thunderstorm Warning | UNR | Pennington | 56 min |
| Jun 15, 3:25 AM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River, Oglala Lakota | 32 min |
| Jun 15, 3:43 AM MDT | Special Weather Statement | UNR | Custer | 47 min |
| Jun 15, 4:09 AM MDT | Special Weather Statement | UNR | Oglala Lakota | 51 min |
| Jun 15, 4:11 AM MDT | Special Weather Statement | UNR | Custer | 49 min |
| Jun 15, 4:58 AM MDT | Special Weather Statement | UNR | Lawrence | 47 min |
| Jun 15, 5:54 AM MDT | Special Weather Statement | UNR | Oglala Lakota | 51 min |
| Jun 15, 6:48 AM MDT | Special Weather Statement | UNR | Oglala Lakota | 57 min |
| Jun 15, 7:47 AM MDT | Special Weather Statement | UNR | Oglala Lakota | 28 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.